Texas, 2023Heat in Texas, June 20 to 29, 2023
June 20 to 29, 2023 · NWS FWD · 15 events in 15 counties and zones
Heat Advisories were expanded to the remainder of North and Central Texas as the June heat continued to intensify. Heat index values met or exceeded 105 degrees most afternoons, with ambient temperatures reaching 102 or greater across a few locations on some afternoons.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 35
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat Advisories were expanded to the remainder of North and Central Texas as the June heat continued to intensify. Heat index values met or exceeded 105 degrees most afternoons, with ambient temperatures reaching 102 or greater across a few locations on some afternoons.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 20, 5:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 20, 5:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
649 PM CDT Tue Jun 20 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Wednesday Evening/
A mid level ridge centered over Mexico will maintain the
seemingly endless pattern of northwest flow aloft with hot and
humid conditions at the surface. Abundant moisture at the lower
levels as noted by the 70s dewpoints will keep maximum heat
indices well into Excessive Heat criteria through Wednesday. Heat
index values will exceed 110 pretty much areawide during the
Wednesday afternoon hours, similar to today. There is some hope
for relief, however, as this pattern is susceptible to driving
afternoon thunderstorms which develop in the Plains southward into
North Texas during the overnight hours. These storms typically
grow upscale into an MCS, which can bring some cooling rainfall to
parts of the region each day. There is a low-end potential that
one of these storm complexes may make a run at the Red River
tonight, as indicated by recent runs of some of the convection-
allowing models. If this does occur, it looks like these storms
would be weakening as they arrive, be confined mainly to the
north or northeast portions of the forecast area, and would most
likely dissipate to our north.
Better chances of thunderstorms are expected during the afternoon
and evening hours on Wednesday, as the next shortwave rounds the
northeast flank of the Mexico ridge. There should be at least one
surface focus for development in the form of a dryline, which will
likely be situated over the Big Country by Wednesday afternoon.
Thunderstorms are expected to develop along the dryline 3-5 PM and
enter our western zones 6-7 PM. With a highly unstable airmass
and 50kt of deep layer shear present, storms should become strong
to severe fairly quickly with large hail and damaging winds both
possible. These storms will be mostly confined to the western half
of the region and dissipate while entering the I-35 corridor.
It is possible that there will be an additional surface focus if
the dying MCS produces a remnant outflow boundary. If this
happens, the afternoon convection will be able to develop farther
east and affect locations along and just east the I-35 corridor
before dissipating Wednesday night. Will thus keep slight chance
POPs as far east as a Gainesville-Palestine line, with the better
POPs staying off to the west.
30
&&
.LONG TERM... /Issued 218 PM CDT Tue Jun 20 2023/
/Thursday and Beyond/
Showers and thunderstorms associated with an exiting MCS may
linger across portions of Central Texas and the Brazos Valley
through Thursday morning. Additional isolated showers and
thunderstorms will be possible across a similar area Thursday
afternoon/evening as the atmosphere destabilizes, especially in
the presence of any lingering outflow boundaries. An environment
marked by ~2000-2500 J/kg MLCAPE and 30-40 kts of deep-layer shear
may support a couple strong to severe thunderstorms. Another
shortwave progressing through the northwest flow aloft may support
the development of scattered thunderstorms along a dryline
extending across portions of eastern New Mexico and the Texas
Panhandle late Thursday afternoon. Like the night before, this
activity is expected to grow upscale into a complex of
thunderstorms as it shifts east-southeastward into portions of
North and Central Texas. Confidence is still on the lower end
regarding the placement of this overnight system, therefore PoPs
were kept to 20-25% through Thursday night and into Friday
morning.
Dangerous heat will remain a concern through the long-term period.
Low pressure spinning over the Southeast CONUS will allow for
east-northeasterly surface flow to bring some drier air to the
region, knocking heat indices below Excessive Heat Warning
criteria across much of North and Central Texas Thursday and
Friday afternoons. It will still be quite hot, however, with
temperatures in the low to mid 90s and heat indices in the 100-108
range expected across most of the forecast area. Additional heat
headlines will be considered in future forecast packages.
By late Friday, the upper-level ridge looks to make a strong
return bringing extreme heat back to the region through the
weekend and into next week. South-southeasterly surface flow will
usher in low to mid 70s dewpoints into North and Central Texas
aiding in apparent temperatures approaching Excessive Heat Warning
criteria once again, especially Saturday. Daytime mixing may
become more efficient into early next week, keeping humidity a bit
lower and helping the ambient temperature not feel quite as
miserable. However, it will still be hot and you should continue
to take the proper precautionary measures to avoid heat-related
illnesses!
Langfeld
&&
.AVIATION... /NEW/
/00Z TAFs/
Similar to today, hot and humid conditions will produce density
altitudes of 3500+ feet during the afternoon hours again on
Wednesday. Thunderstorms will become possible Wednesday evening as
an upper level disturbance moves overhead. Storms should
initialize to the west and may try to weaken before reaching area
TAF sites, but probabilities are high enough to include VCTS after
22/00Z. Otherwise conditions should remain VFR, though a thin
layer of haze may have some minor effects on slant-range
visibilities.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 80 99 77 93 76 / 5 10 30 10 20
Waco 78 98 77 94 76 / 0 5 40 20 20
Paris 74 92 71 87 71 / 0 10 5 10 10
Denton 77 99 73 94 72 / 5 10 20 10 20
McKinney 76 96 73 90 72 / 5 10 20 10 20
Dallas 80 99 77 94 76 / 5 10 30 10 20
Terrell 77 96 73 92 73 / 5 10 20 10 20
Corsicana 80 98 77 93 76 / 5 10 30 20 20
Temple 78 99 76 96 76 / 0 5 40 20 20
Mineral Wells 78 99 75 93 73 / 5 10 40 10 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
TXZ091>095-105>107-123.
Heat Advisory until 8 PM CDT Wednesday for TXZ091>094-105-123.
Excessive Heat Warning until 8 PM CDT Wednesday for TXZ100>104-
115>122-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, Jun 20, 6:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
702 PM CDT Tue Jun 20 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-212330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
702 PM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Oppressive heat and humidity will increase the threat for heat-
related illnesses through this evening if precautions are not taken.
Make sure to drink plenty of water, wear light-colored clothing, and
take frequent breaks if spending time outdoors.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Oppressive heat and humidity will continue through at least
Wednesday.
Thunderstorm chances increase late Wednesday through late Friday with
a couple overnight thunderstorm complexes possible. A few
thunderstorms may become strong to severe and contain damaging wind
gusts, frequent lightning, and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heat, Cooke
- When
- June 20, 7:00 PM CST to June 29, 7:00 PM CST
- Where
- Cooke forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 20 through June 29 across Cooke County.
Heat, Grayson
- When
- June 20, 7:00 PM CST to June 29, 7:00 PM CST
- Where
- Grayson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 on most afternoons from June 20 through June 29 across Grayson County.
Heat, Fannin
- When
- June 20, 7:00 PM CST to June 29, 7:00 PM CST
- Where
- Fannin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 on most afternoons from June 20 through June 29 across Fannin County.
Heat, Montague
- When
- June 20, 7:00 PM CST to June 29, 7:00 PM CST
- Where
- Montague forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 on most afternoons from June 20 through June 29 across Montague County.
Heat, Eastland
- When
- June 22, 12:00 PM CST to June 29, 7:00 PM CST
- Where
- Eastland forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 22 through June 29 across Eastland County.
Heat, Erath
- When
- June 22, 12:00 PM CST to June 29, 7:00 PM CST
- Where
- Erath forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 22 through June 29 across Erath County.
Heat, Comanche
- When
- June 22, 12:00 PM CST to June 29, 7:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 22 through June 29 across Comanche County.
Heat, Young
- When
- June 23, 11:06 AM CST to June 29, 7:00 PM CST
- Where
- Young forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 23 through June 29 across Young County.
Heat, Jack
- When
- June 23, 11:06 AM CST to June 29, 7:00 PM CST
- Where
- Jack forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 23 through June 29 across Jack County.
Heat, Stephens
- When
- June 23, 11:06 AM CST to June 29, 7:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 23 through June 29 across Stephens County.
Heat, Palo Pinto
- When
- June 23, 11:06 AM CST to June 29, 7:00 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 23 through June 29 across Palo Pinto County.
Heat, Lamar
- When
- June 23, 11:13 PM CST to June 29, 7:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 on most afternoons from June 24 through June 29 across Lamar County.
Heat, Wise
- When
- June 23, 11:13 PM CST to June 29, 7:00 PM CST
- Where
- Wise forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 24 through June 29 across Wise County.
Heat, Denton
- When
- June 23, 11:13 PM CST to June 29, 7:00 PM CST
- Where
- Denton forecast zone
- Injuries
- 35 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 24 through June 29 across Denton County. Denton County Public Health reported an increase in heat-related illnesses during this period including heat stroke, heat exhaustion, heat cramps, or other heat-related illnesses.
Heat, Parker
- When
- June 23, 11:13 PM CST to June 29, 7:00 PM CST
- Where
- Parker forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Heat indices met or exceeded 105 and/or ambient temperatures met or exceeded 103 on most afternoons from June 24 through June 29 across Parker County.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 20 to 24, 202312 deaths · 11 events
- Excessive Heat and Heat in Texas, June 20 to 24, 20237 deaths · 55 events
- Rip Current in Indiana, June 20, 20231 death · 1 injured · 1 event
- Rip Current in South Carolina, June 20, 20231 death · 1 event
- Drought in South Dakota, June 20 to 30, 2023$7.4 million · 5 events
- Hail and Damaging Winds in North Dakota, June 20, 20231 injured · $1.0 million · 1.75 in hail · 23 events
- Hail in Louisiana, June 20 to 23, 2023$500,000 · 3.5 in hail · 7 events
- Flash Flooding in North Carolina, June 20, 2023$230,000 · 3 events
- Excessive Heat in Oklahoma, June 20, 202318 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 20 to 23, 202350 kt wind · 13 events
- Drought in Oklahoma, June 20 to 26, 202311 events
- Drought in Missouri, June 20 to 30, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111454, 1111463, 1111464, 1111466, 1111480, 1111481, 1111482, 1111473, 1111475, 1111477, 1111478, 1111467, 1111469, 1111470, 1111471.